Alert archive / California / Hazardous Seas Warnings in 2020

Hazardous Seas Warning 24, NWS Eureka, CA

November 5, 2020

NWS Eureka, CA issued this hazardous seas warning at Nov 5, 2020, 2:38 PM PST. It took effect at Nov 6, 2020, 8:00 AM PST. It was in force for 3 days. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 5, 2020, 2:38 PM PST (22:38 UTC)
In effect from
Nov 6, 2020, 8:00 AM PST
Expired
Nov 9, 2020, 8:14 AM PST
In force
3 days
Issued by
NWS Eureka, CA

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas warning went out at Nov 5, 3:15 AM PST, 11 hours 23 minutes earlier.

Area forecast discussion, Nov 5, 3:15 AM PST, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
315 AM PST Thu Nov 5 2020

.SYNOPSIS...A foggy start to the day along the coast will give way
to relatively pleasant weather across Northwest California
through most of today, before a strong cold front moves through
tonight. Showers, accompanied by lower snow levels will start late
this evening and continue into Friday. Chilly and unsettled
conditions will continue through the weekend.

&&

.DISCUSSION...Dense fog formed along the Redwood Coast last
yesterday evening and have since issued a Dense Fog Advisory for
coastal Del Norte and Humboldt counties through 6 a.m. this morning.
Lows clouds and fog are expected to lift/dissipate later this
morning and some sunshine will be possible by late this morning.
Cloud cover will begin to increase this afternoon ahead of an
approaching strong, cold trough and associated frontal boundary.
Rain is forecast to hold off for most of today, but some showers
will start this evening up in Del Norte County. Bouts of moderate
to heavy rain will be possible during the overnight period, mainly
north of Cape Mendocino. Forecast rainfall totals haven't changed
much over the last day or two, still expect less than a tenth
down in Lake County and southern Mendocino to around an inch and a
half in the favorable slopes of Del Norte County. Snow levels
will start off today around 9,000 to 10,000 feet and will fall
through early Saturday to around 3,5000 to 4,000 feet or so. Snow
showers will be possible across the higher elevations, but no
real impacts are expected for most of the interior. The lone
exception will be Highway 3 at Scott Mountain Pass and a Winter
Weather Advisory is in effect starting mid-morning on Friday
through late Friday evening. Forecast snowfall totals there will
range from 3 to 6 inches. Instability will increase early on
Friday as the upper-level trough moves overhead. This will lead
to a non-zero chance for an isolated storm or two for portions of
the waters and the Redwood Coast starting late tonight through
Friday afternoon. Small hail will also be possible with heavier
showers, but this is not expected to be widespread. Temperatures
will plummet as the cold air mass associated with the trough
spreads across the area on Friday. Interior temperatures will
drop 20 to 30 degrees from today to Friday and coastal areas will
drop 10 to 15 degrees as well. Pretty stark difference! Current
thinking is that cloud cover and lingering moisture should limit
the overall frost/freeze threat Friday night, but we'll continue
to monitor the situation. In addition, gusty winds are expected
along the coast and across exposed to ridges in Del Norte and
Humboldt counties starting late Friday afternoon and persisting
through the evening hours. Gusts to around 25 mph will be possible
along the coast, with gusts up to 40 mph along the ridges.

Guidance continues to be in good agreement that another shortwave
will dive southward on the backside of the upper-level trough late
on Saturday and into Sunday. Another round of showers and higher
elevation snow will accompany this second wave late in the day on
Saturday and continuing into early Sunday. Rainfall totals are
expected to be a third to half of that of the late week trough,
with maybe another inch or so of snow at Scott Mountain Pass on
Highway 3. Unfortunately, most of Mendocino and Lake Counties will
not see any measurable precipitation with this second wave.
Temperatures will remain cool to cold through the weekend and as
we head into next week. A tightening pressure gradient will cause
some gusty winds to develop over the Sacramento Valley overnight
on Sunday and eastern Lake County will be clipped by these gusty
winds. No real fire weather threat is expected given the cold
temperatures and higher humidities/good recoveries that are
anticipated during this timeframe. Early Monday morning
temperatures are looking downright frigid across most of Northwest
California. Some of the cooler interior valleys will likely drop
into the teens and coastal areas will dip into the mid 30s. There
may be another shot for some light rain late on Monday and into
early Tuesday, with deterministic models showing a passing impulse
bringing some light showers to mainly Del Norte and northern
Humboldt. Confidence isn't high on much rain at all. Guidance then
shows another trough moving southward and impacting the region
late on Tuesday and into Wednesday, but the details still remain
uncertain given the timing and strength differences among the
models. Stay tuned!

&&

.AVIATION...Widespread early morning fog, including patches of
locally dense fog, have developed along the coast, particularly for
areas north of Cape Mendocino. Short term model guidance shows fog
dissipating by midday, followed by either redevelopment shortly
after sunset, or a stratus ceiling developing immediately above the
surface. Furthermore, low clouds below 5000 feet MSL are forecast to
occur late tonight over inland areas as a frontal boundary moves
across northwest California. Shower development will be likely with
the frontal passage across much of the region after 06Z/Friday. In
addition, moderate low-level west-northwesterly wind shear will be
possible late tonight.

&&

.MARINE...A compact surface low pressure system is forecast
to move south along the coast during Friday. Gale force northerlies
will develop as a result over the outer waters from Friday afternoon
through Saturday morning, with near gale-force winds expected over
the inner waters. In addition, hazardous seas in excess of 17 feet
will be probable. Gales will dissipate during Saturday, followed by
a second period of near-gale-force-winds Saturday evening through
Sunday.

&&

.BEACH HAZARDS...Steep hazardous seas are forecast to build across
the coastal waters late this week. High surf to 23 feet is expected
along west-northwest facing beaches Friday afternoon and evening.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory from 2 PM to 10 PM PST Friday for CAZ101-103-
     104-109.

     Dense Fog Advisory until 6 AM PST early this morning for CAZ101-
     103-105.

     Winter Weather Advisory from 10 AM to 10 PM PST Friday for
     CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...Dense Fog Advisory until 6
     AM PST early this morning for PZZ410- 415-450.

     Hazardous Seas Watch from Friday afternoon through late Friday
     night for PZZ450-455.

     Gale Watch from Friday evening through Saturday morning for
     PZZ470-475.

     Small Craft Advisory from 1 PM to 6 PM PST Friday for PZZ470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Nov 5, 2:50 AM PST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
250 AM PST Thu Nov 5 2020

CAZ102-106-108-110>115-061100-
Del Norte Interior-Southern Humboldt Interior-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
250 AM PST Thu Nov 5 2020

This hazardous weather outlook is for Northwest California.

.DAY ONE...Today and tonight.

A strong cold front will move through the area late on today and
into Friday, bringing periods of heavy rain, gusty winds, and high
elevation snow to Northwest California.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A strong cold front will move through the area late on today and
into Friday, bringing periods of heavy rain, gusty winds, and high
elevation snow to Northwest California.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ105-061100-
Northern Humboldt Interior-
250 AM PST Thu Nov 5 2020

This hazardous weather outlook is for Northwest California.

.DAY ONE...Today and tonight.

A strong cold front will move through the area late on today and
into Friday, bringing periods of heavy rain, gusty winds, and high
elevation snow to Northwest California.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A strong cold front will move through the area late on today and
into Friday, bringing periods of heavy rain, gusty winds, and high
elevation snow to Northwest California.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ107-061100-
Northern Trinity-
250 AM PST Thu Nov 5 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM
PST FRIDAY ABOVE 4000 FEET...

This hazardous weather outlook is for Northwest California.

.DAY ONE...Today and tonight.

A strong cold front will move through the area late on today and
into Friday, bringing periods of heavy rain, gusty winds, and high
elevation snow to Northwest California.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Winter Weather Advisory is currently in effect above 4,000 feet for
mid-morning through the evening hours on Friday.

A strong cold front will move through the area late on today and
into Friday, bringing periods of heavy rain, gusty winds, and high
elevation snow to Northwest California.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101-103-061100-
Coastal Del Norte-Northern Humboldt Coast-
250 AM PST Thu Nov 5 2020

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM PST EARLY THIS MORNING...
...HIGH SURF ADVISORY IN EFFECT FROM 2 PM TO 10 PM PST FRIDAY...

This hazardous weather outlook is for Northwest California.

.DAY ONE...Today and tonight.

A Dense Fog Advisory is currently in effect.

A strong cold front will move through the area late on today and
into Friday, bringing periods of heavy rain, gusty winds, and high
elevation snow to Northwest California.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A High Surf Advisory is currently in effect.

A strong cold front will move through the area late on today and
into Friday, bringing periods of heavy rain, gusty winds, and high
elevation snow to Northwest California.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ104-109-061100-
Southwestern Humboldt-Mendocino Coast-
250 AM PST Thu Nov 5 2020

...HIGH SURF ADVISORY IN EFFECT FROM 2 PM TO 10 PM PST FRIDAY...

This hazardous weather outlook is for Northwest California.

.DAY ONE...Today and tonight.

A strong cold front will move through the area late on today and
into Friday, bringing periods of heavy rain, gusty winds, and high
elevation snow to Northwest California.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A strong cold front will move through the area late on today and
into Friday, bringing periods of heavy rain, gusty winds, and high
elevation snow to Northwest California.

A High Surf Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 1:09 AM PSTDense Fog AdvisoryEKADel Norte, Humboldt8 hr
Nov 5, 2:18 AM PSTSmall Craft AdvisoryEKA36 hr
Nov 5, 2:18 AM PSTHazardous Seas WatchEKA12 hr
Nov 5, 2:20 AM PSTHigh Surf AdvisoryEKADel Norte, Humboldt, Mendocino50 hr
Nov 5, 2:38 PM PSTGale WarningEKA60 hr

Nearby

Hazardous Seas Warnings in California, 2020Every hazardous seas warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.